Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 234, NWS Jackson, MS

May 17, 2012Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2012, 2:39 PM CDT for Leflore County, Mississippi. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2012, 2:39 PM CDT (19:39 UTC)
Expired
May 17, 2012, 3:03 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 152 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:40 PM CDTTSTM WND DMG3 Sw Schlater, MSSOME TIN WAS BLOWN OFF A SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS54 KJAN 171939
SVRJAN
MSC083-172030-
/O.NEW.KJAN.SV.W.0234.120517T1939Z-120517T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ITTA BENA...GREENWOOD...

* UNTIL 330 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF SUNNYSIDE MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONEY BY 310 PM CDT...
  ITTA BENA BY 315 PM CDT...
  GREENWOOD BY 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3373 9031 3370 9030 3371 9026 3362 9010
      3351 9010 3339 9021 3357 9045 3363 9045
TIME...MOT...LOC 1939Z 305DEG 8KT 3361 9034

$$

BYB
1 follow-up statement
496 
WWUS54 KJAN 172003
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT THU MAY 17 2012

MSC083-172013-
/O.CAN.KJAN.SV.W.0234.000000T0000Z-120517T2030Z/
LEFLORE MS-
303 PM CDT THU MAY 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEFLORE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED 
BELOW SEVERE LIMITS.

LAT...LON 3373 9031 3370 9030 3371 9026 3362 9010
      3351 9010 3339 9021 3357 9045 3363 9045
TIME...MOT...LOC 2003Z 305DEG 8KT 3358 9029

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:07 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 17, 11:07 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CDT THU MAY 17 2012

.UPDATE...
LATEST RADAR SHOWS THAT SOME SHOWER ACTIVITY HAS DEVELOPED ACROSS
PORTIONS OF NORTHWEST MS AND SOUTHEAST AR. LATEST LOCAL WRF AND RUC
MODEL DATA INDICATE SOME CONVECTION TODAY ACROSS PORTIONS OF OUR
NORTHERN CWA IN ASSOCIATION WITH A BOUNDARY DROPPING INTO THE AREA.
THEREFORE HAVE RAISED POPS IN THIS AREA TO A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. ALSO
INCREASED CLOUD COVER IN AREAS OF POSSIBLE CONVECTION. NO OTHER
CHANGES WERE MADE TO THE FORECAST FOR THIS UPDATE. /27/

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT THU MAY 17 2012/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...UPPER TROUGHING EDGES EWD
TODAY AS WEAK RIDGING DEVELOPS FROM THE WEST. THE REGION WILL SIT IN
NLY FLOW BETWEEN FLAT RIDGING CENTERED JUST TO OUR WEST AND FLAT
UPPER TROUGHING TO OUR EAST TODAY AND FRIDAY. LOW LEVEL RIDGING WILL
PREVENT SIGNIFICANT ADVECTION OF LOW LEVEL MOISTURE INTO THE
AREA...HAMPERING DEVELOPMENT OF AFTERNOON CONVECTION TODAY AND
FRIDAY. ALTHOUGH THE AIR MASS WILL BE SOMEWHAT UNSTABLE MOISTURE WILL
BE INSUFFICIENT TO SUPPORT RAIN CHANCES TODAY THROUGH FRIDAY. MAV MOS
TEMPERATURES AND DRY FORECAST LOOK REASONABLE AND WERE FOLLOWED. /03/

LONG TERM...SATURDAY THROUGH WEDNESDAY...WARM TEMPERATURES WILL
BEGIN THE LONG TERM PORTION OF THE FORECAST AS THE REGION SITS
BETWEEN RIDGING TO THE WEST AND GENERALLY TROUGHING TO THE EAST.
THERE COULD BE SOME ISOLATED AFTERNOON SHOWERS AND STORMS BUT HAVE
CURRENTLY LEFT THE FORECAST DRY FOR NOW WITH LITTLE IN THE WAY OF A
FORCING MECHANISM FOR THESE STORMS. IN ADDITION...MODELS SHOW PW
VALUES BARELY EXCEEDING AN INCH ACROSS THE AREA...WITH SOME DRIER
AIR EVEN PUSHING IN FROM THE EAST SUNDAY MORNING. BETTER MOISTURE
BEGINS TO PUSH INTO THE DELTA AHEAD OF AN APPROACHING COLD FRONT
THAT LOOKS TO MOVE INTO THE REGION FOR THE BEGINNING OF THE WORK
WEEK. THIS WILL BRING A CHANCE FOR RAIN TO MUCH OF THE AREA FROM
ABOUT MONDAY THROUGH WEDNESDAY. MODELS ARE NOT BULLISH IN BRINGING
THE FRONT ALL THE WAY THROUGH...SO IT COULD LINGER ACROSS THE REGION
AND PROVIDE A FOCUS FOR STORMS THROUGH THE REMAINDER OF THE WORK
WEEK WITH MOISTURE HIGH ACROSS THE REGION(PW VALUES AROUND 1.2-1.4
INCHES). TEMPERATURES DURING THE PERIOD WILL GENERALLY BE IN THE MID
TO UPPER 80S AND LOWER 90S. DAYS WITH MORE CLOUDS AND RAIN COULD
JUST MAKE IT TO THE MID 80S. OVERNIGHT LOWS WILL BE IN THE
60S...ESPECIALLY ACROSS THE WEST. SOME LOCATIONS IN THE EAST COULD
DIP INTO THE MID TO UPPER 50S ESPECIALLY GIVEN THE DRIER AIR
SUGGESTED TO MOVE IN BY THE MODELS FOR THIS WEEKEND. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       89  58  90  62 /   2   4   9   9
MERIDIAN      88  56  88  60 /   3   6   9   9
VICKSBURG     88  56  88  60 /   2   3  10   9
HATTIESBURG   89  58  90  63 /   2   4   8   9
NATCHEZ       87  58  87  61 /   2   4   8   5
GREENVILLE    89  60  90  64 /  20   3  10   8
GREENWOOD     88  58  89  63 /  18   3  10   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

27/03/28
Hazardous weather outlook, May 17, 1:38 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT THU MAY 17 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
138 PM CDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

26

In the hours before

Special weather statement, May 17, 2:09 PM CDT, 30 minutes before
MSZ019-025-171940-
SUNFLOWER MS-LEFLORE MS-
209 PM CDT THU MAY 17 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT THU MAY 17 2012

...STRONG THUNDERSTORM JUST NORTHWEST OF GREENWOOD...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED 5 MILES WEST OF MINTER CITY AT
209 PM CDT...MOVING SOUTH AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN LEFLORE AND EAST CENTRAL SUNFLOWER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3376 9025 3374 9030 3372 9031 3370 9030
      3370 9027 3374 9024 3357 9016 3350 9041
      3380 9051 3382 9043 3382 9029
TIME...MOT...LOC 1909Z 341DEG 13KT 3374 9037

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:09 PM CDTSpecial Weather StatementJANLeflore31 min
May 17, 2:48 PM CDTSpecial Weather StatementJANWashington37 min
May 17, 3:26 PM CDTSpecial Weather StatementJANWashington29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.